Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Infect Chemother. 2014 Jun;46(2):103-105. English. Brief Communication. https://doi.org/10.3947/ic.2014.46.2.103
Kim HS , Shin HS .
Division of Epidemic Intelligence Service, Korea Centers for Disease Control and Prevention, Osan, Korea.
Division of Infectious Disease, Department of Internal Medicine, National Medical Center, Seoul, Korea. hyoungsshin@gmail.com
Abstract

Abacavir is a nucleoside reverse-transcriptase inhibitor that has been approved for use in combination with other retroviral agents in the treatment of HIV infection. Common adverse reactions include headache, fatigue, nausea, and rash. A fatal hypersensitivity reaction may occur in 5% of patients receiving abacavir; therefore, screening for HLA-B5701 should be performed before starting abacavir. Alopecia areata (AA) is infrequently reported in HIV-infected patients. Certain underlying conditions have been associated with AA, including a decreased CD4:CD8 ratio related to the progression of HIV infection, some opportunistic infections, and syphilis. Several antiretroviral drugs, such as zidovudine, indinavir, indinavir/ritonavir, lopinavir/ritonavir, and atazanavir/ritonavir have been implicated in the development of AA. At present, the occurrence of AA has not been associated with abacavir use. We cannot exclude that the use of abacavir and the development of AA could be coincidental. Nevertheless, patients given abacavir should be monitored for hair loss and the drug discontinued promptly if such signs appear.

Copyright © 2019. Korean Association of Medical Journal Editors.